Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 7, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Jun 6, 2024, 10:47 AM CDT for 6 counties in Iowa; 4 counties in Minnesota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2024, 10:47 AM CDT (15:47 UTC)
- Expired
- Jun 6, 2024, 6:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WWUS73 KARX 061547 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1047 AM CDT Thu Jun 6 2024 IAZ008>010-018-019-029-MNZ086-087-094-095-062300- /O.NEW.KARX.WI.Y.0007.240606T1547Z-240606T2300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of New Hampton, Rochester, Charles City, Dodge Center, Cresco, Osage, Decorah, Preston, Oelwein, and Austin 1047 AM CDT Thu Jun 6 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 45 or 50 mph. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties. * WHEN...Until 6 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Zapotocny
2 follow-up statements
883 WWUS73 KARX 061821 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 121 PM CDT Thu Jun 6 2024 IAZ008>010-018-019-029-MNZ086-087-094-095-062300- /O.CON.KARX.WI.Y.0007.000000T0000Z-240606T2300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of New Hampton, Rochester, Charles City, Dodge Center, Cresco, Osage, Decorah, Preston, Oelwein, and Austin 121 PM CDT Thu Jun 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 35 mph with gusts up to 45 or 50 mph. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, Fayette, Howard, and Winneshiek Counties. In Minnesota, Dodge, Fillmore, Mower, and Olmsted Counties. * WHEN...Until 6 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may occur near construction sites or recently tilled fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Be prepared for localized areas of greatly reduced visibilities in blowing dust near construction sites or recently tilled fields while driving. && $$ Zapotocny
941 WWUS73 KARX 062248 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 548 PM CDT Thu Jun 6 2024 IAZ008>010-018-019-029-MNZ086-087-094-095-070000- /O.EXP.KARX.WI.Y.0007.000000T0000Z-240606T2300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Charles City, Preston, Osage, Rochester, Austin, Dodge Center, Decorah, Oelwein, Cresco, and New Hampton 548 PM CDT Thu Jun 6 2024 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... Winds will gradually subside through the evening and no longer pose a threat. $$ Skow
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Jun 6, 6:21 AM CDT, 4 hours 26 minutes earlier. Its key messages:
- Another windy day with spotty showers. Gusts upward of 35 mph, but could push 40-45 with any shower
- Colder today (many locations will struggle to reach 70) with cool conditions persisting through the weekend. Warming next week
- Weekend rain chances with overnight Friday into Saturday morning harboring higher chances (40%)
Area forecast discussion, Jun 6, 6:21 AM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 621 AM CDT Thu Jun 6 2024 .KEY MESSAGES... - Another windy day with spotty showers. Gusts upward of 35 mph, but could push 40-45 with any shower - Colder today (many locations will struggle to reach 70) with cool conditions persisting through the weekend. Warming next week - Weekend rain chances with overnight Friday into Saturday morning harboring higher chances (40%) .DISCUSSION... Issued at 250 AM CDT Thu Jun 6 2024 * OVERVIEW: Upper level trough carving out across the eastern great lakes/new england states today while an upper level ridge holds across the west coast. Various shortwaves will re-enforce the mean trough through the weekend, keeping the region locked into a cooler regime with periodic shower chances. The long range guidance starts to break down this blocking pattern as we move into the new work week with shortwave ridging sliding in for Monday, then a shift to a more zonal configuration. Heights are also progged to be on the increase and temperatures should follow suit - to at or above the early June normals. Bits of shortwave energy progged to spin across/near the forecast area to provide some rain chances, but model differences grow past the early part of the new week, lowering forecast confidence in how those chances will shake out. * WINDY, A FEW SHOWERS TODAY - enhanced wind gusts from 40 to 50 mph possible with any shower Bits of upper level energy set to spin southeast across the upper mississippi valley today. Not nearly as perky as the shortwave currently exiting east, but continued cold air advection a loft will foster 1000:850 mb lapse rates of 8-9 C with SBCAPES around 250 J/kg. Skinny instability profiles via bufkit, but enough to aid the upper level forcing to spark a few showers - perhaps a storm or two. CAMS are rather spotty with their shower chances, and generally confined to WI. Meanwhile, what won't be spotty is more windy conditions. Relatively tight sfc pressure gradient persist while uni-directional winds push well past 500 mb. Winds at the top of the mixed layer around 40 kts in the RAP and HRRR could/should result in gusts upwards of 30 to 35 kts. Latest HREF paints 50-70% chances for 35 mph winds across southeast MN/northeast IA, lower east of the Mississippi River. However, HREF potential for 40 mph or greater is much much less and mostly tied to any shower that would develop. Good agreement amongst the suite of short term models that comprise the HREF. All in all, short term guidance points to a windy day, but not necessarily one that would need a Wind Advisory. With convective potential much less today (in chance and coverage), enhanced winds gusts should also be more spotty. * WEEKEND RAIN CHANCES - mostly showers with low end thunder threat (< 20%) Medium range guidance is in good agreement with stretching elongated shortwave energy across the region Friday night/Sat morning, but with some disagreements in placement. Layered Fgen response with the shortwave, but sfc convergence doesn't appear very robust. Not much for instability either, although that does perk up a bit for the afternoon with cold air a loft - but post the departing shortwave. All said, NAM/GFS/EC all favor an area of showers tracking across the region overnight Fri through Sat morning. Current model blend only paints 20-40% rain chances and is on the low end of the guidance. The bulk of the EPS and GEFS members drop at least light QPF with solid agreement from the deterministic runs (including the NAM). The blend likely suffers from some of those areal differences in QPF and expect it will catch up (increase those chances) as track of the system comes into more agreement. Will ride the blend but expect an uptick (probably 60+% chances for some locations) if the models persist in their current outlay. For Sunday, cyclonic flow a loft persists and could swing weaker ripples across WI. Coupled with the cold air a loft, weak afternoon instability could work with the upper level lift to spark a few more showers. * COOL WEEKEND AHEAD - but warming for next week Cooler air flows across the region today as an upper level trough digs over the eastern Great Lakes. 850 mb temps set to drop from around 13 C from Wed afternoon to 6-8 C by 00z today. Good consensus in the models with holding onto the colder air through the weekend as the trough holds fast in the east. Today currently looking like the coldest of the bunch with HREF probabilities of warming above 70 only 20-30% for parts of NE IA. Roughly 5 to 10 degrees below normal for highs expected through Sunday. As we move into the new work temperatures will start to rebound with the expectation of increasing heights and the exit of the trough eastward. 50% of the GEFS and EPS members suggest highs will warm back into the 80s as we slide into the latter half of the new week, with the upper 10% hinting that some 90s will be possible by next weekend. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 556 AM CDT Thu Jun 6 2024 VFR conditions expected. Northwest wind gusts will range from 25 to 35 kts during the day. Some mid-level clouds, around 5kft, will move into the area this afternoon. Cloud coverage and winds will decrease during the overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Rieck AVIATION...Cecava
Hazardous weather outlook, Jun 6, 5:47 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 547 AM CDT Thu Jun 6 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 547 AM CDT Thu Jun 6 2024 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic, low end storm chances late Friday night into early next week. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:11 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 49 min |
| Jun 5, 7:28 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted, Wabasha, Winona | 47 min |
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.